Lightning, Middlesex
- When
- May 12, 5:15 PM EST
- Where
- Middlesex County, Edison
- Reported by
- NEWSPAPER
- Coordinates
- 40.440, -74.409 (the zone’s center; the record gives no point)
Lightning struck a Public Service Electric and Gas substation in Edison and caused 4,700 homes and businesses to lose power.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Lightning struck a Public Service Electric and Gas substation in Edison and caused 4,700 homes and businesses to lose power.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 12, 3:00 PM EST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 400 PM EDT WED MAY 12 2004 SCATTERED SHOWERS/TSTMS WILL CONT TO ARND MIDNIGHT. WILL HAVE CHC POPS NRN ZONES AND SLGT CHC SRN ZONES. FRONTAL ZONE TO OUR NORTH IS EXPECTED TO BECOME STATIONARY JUST TO OUR NORTH. SUMMERTIME PATTERN WILL CONTINUE UNTIL A STRONGER COLD FRONT PUSHES ACROSS SAT NIGHT. SCT SHWRS/TSTMS MAY DEVELOP AGAIN THURSDAY AND FRIDAY...BUT SHOULD NOT BE AS NUMEROUS AS TODAY. WILL CARRY CHC POPS ONLY FOR NRN ZONES. A MORE WIDESPREAD SHWR/TSTM EVENT IS EXPECTED SAT AFTN AND SAT NIGHT AS THE FRONT CROSSES THE AREA. WILL CONT CHC POPS SUN MRNG FOR OUR SRN ZONES. WILL GO SLIGHTLY ABOVE GUID HIGH TEMPS FOR THE NEXT SEVERAL DAYS. MARINE AREA RELATIVELY QUIET...NO ADVS/WATCHES/WRNGS. .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE/OCEAN...NONE. MARINE/DEL BAY...NONE. RPW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 445 AM EDT WED MAY 12 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-121200- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 445 AM EDT WED MAY 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. HEAVY RAINFALL CAN BE EXPECTED WITH THESE STORMS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KRUZDLO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 531 PM EDT WED MAY 12 2004 NJZ010-012>014-122330- SOMERSET NJ-EASTERN MONMOUTH NJ-MIDDLESEX NJ-WESTERN MONMOUTH NJ- 531 PM EDT WED MAY 12 2004 ...STRONG THUNDERSTORMS REDEVLOPING OVER SOMERSET AND MIDDLESEX COUNTY... THE GUST FRONT FROM THE EARLIER SEVERE THUNDERSTORMS HAVE HELPED MORE THUNDERSTORMS DEVELOP OVER SOUTHERN SOMERSET AND MIDDLESEX COUNTY. THESE STORMS WILL BE MOVING EAST INTO MONMOUTH COUNTY AFTER 6 PM. SOME GUSTY WINDS TO 30 MPH...PEA TO MARBLE SIZE HAIL...FREQUENT LIGHTNING AND HEAVY DOWNPOURS RESULTING IN POOR DRAINAGE FLOODING IS LIKELY OVER THE NEXT ONE TO TWO HOURS. RESIDENTS ARE ADVISED TO SEEK SHELTER AT THE FIRST SIGN OF THREATENING WEATHER AND BE WARY OF DRIVING ON ROADWAYS THAT ARE PRONE TO FLOODING. IF THE STORMS INTENSIFY FURTHER...MORE SEVERE THUNDERSTORM WARNINGS MAY BECOME NECESSARY. TFG
The Philadelphia radar (KDIX), 55 km away, was scanning. The volume nearest the first event began at 22:13 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2004Every state in 2004This day in weather historyWarnings in New Jersey, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398845.